Vitamins and minerals are essential for survival. Many people take them in the form of tablets and dragees. But this comes with risks. Overdoses can be extremely harmful.
Healthy adults who eat a balanced diet usually get all the important nutrients. But there are many people who take dietary supplements without doctor’s advice. In this way, advertising promises more energy, better skin or even a longer life. But doctors warn: those who consume vitamins, trace elements and minerals without a proven deficiency risk dangerous overdoses.
An overdose of calcium supplements, for example, favors the development of a heart attack. “The risk increases noticeably with a daily dose of more than 1,500 milligrams of calcium,” Lübeck professor of pharmaceutical nutrition Martin Smollich said in an interview with the knowledge portal Spectrum. Vitamin D also has a harmful effect in excessive doses. “Excessive intake of vitamin D causes an increase in calcium levels in the body (hypercalcemia), which can acutely lead to nausea, loss of appetite, abdominal cramps, vomiting or, in severe cases, kidney damage, cardiac arrhythmias , loss of consciousness and death. Since vitamin D can be stored in the body, both acute and gradual overdose is possible,” informs the Robert Koch Institute (RKI).
Don’t overdose on vitamins A, B and E
Overdoses of vitamins A, B, and E can also cause symptoms. Organ damage is also possible. Therefore, you should never take vitamin supplements without consulting a doctor.
Don’t miss anything: find everything about health in the periodic newsletter of our partner 24vita.de.
The body shows symptoms with some nutrient overdoses. THE All right informs you which complaints you should take seriously:
- Vitamin A: A distinction needs to be made here. Provitamin A usually does not cause any problems in overdose. The situation is different with vitamin A supplements. Bone stability may decrease and pregnant women are at greater risk of harm to their unborn child.
- Vitamin E: An overdose of vitamin E increases the tendency to bleeding in the long term.
- Vitamin B3 (niacotinic acid): Heartburn, headache, diarrhea and abdominal pain may indicate an overdose of vitamin B3. Life-threatening drops in blood pressure and liver damage are also possible consequences.
- Vitamin B6: An overdose can damage the nervous system. As a result, those affected suffer from an unstable gait, which can be associated with falls.
- Vitamin B12: Vegans should add vitamin B12 because only animal-based foods can meet their needs. Such information Warentest Foundation. According to recent studies, high levels of vitamin B12 in the blood may be linked to an increased risk of lung cancer NDR reported.
This article contains only general information on the respective healthcare topic and is therefore not intended for self-diagnosis, treatment or therapy. It does not replace in any way a visit to the doctor. Unfortunately, our editorial team cannot answer individual questions about medical conditions.